Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 175, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2020, 8:32 AM CDT for Labette County, Neosho County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2020, 8:32 AM CDT (13:32 UTC)
- Expired
- Aug 29, 2020, 9:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 133 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 8:33 AM CDT | TSTM WND DMG | 2 E Saint Paul, KS | DELAYED REPORT. WIDESPREAD TREE AND POWER LINE DAMAGE IN A NARROW CORRIDOR FROM SAINT PAUL TO THE CRAWFORD COUNTY LINE. DAMAGE TO AN OUTBUILDING WAS NOTED AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WUUS53 KICT 291332
SVRICT
KSC099-133-291400-
/O.NEW.KICT.SV.W.0175.200829T1332Z-200829T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
832 AM CDT Sat Aug 29 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Labette County in southeastern Kansas...
Eastern Neosho County in southeastern Kansas...
* Until 900 AM CDT.
* At 832 AM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Chanute to St. Paul to 6 miles west
of Chetopa, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. These thunderstorms have a
history of producing wind gusts to 60 mph and minor tree
damage. A wind gust to 59 mph was recently measured in
Chanute.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Bartlett,
Labette, Stark and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9508 3700 9527 3752 9530 3773 9537
3773 9509
TIME...MOT...LOC 1332Z 278DEG 35KT 3771 9529 3753 9520 3702 9521
HAIL...0.75IN
WIND...60MPH
$$
Martin1 follow-up statement
960
WWUS53 KICT 291355
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
855 AM CDT Sat Aug 29 2020
KSC099-133-291403-
/O.EXP.KICT.SV.W.0175.000000T0000Z-200829T1400Z/
Labette KS-Neosho KS-
855 AM CDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE AND EASTERN
NEOSHO COUNTIES WILL EXPIRE AT 900 AM CDT...
The storms which prompted the warning are moving out of the area,
therefore the warning will be allowed to expire. However, gusty
winds to 40 mph and cloud to ground lightning will remain possible
for another 30 minutes in the wake of thunderstorms.
LAT...LON 3700 9508 3700 9527 3752 9530 3773 9537
3773 9509
TIME...MOT...LOC 1353Z 278DEG 35KT 3768 9505 3750 9497 3699 9498
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:37 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 29, 6:37 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Wichita KS 637 AM CDT Sat Aug 29 2020 .SHORT TERM...(Today through Sunday) Issued at 207 AM CDT Sat Aug 29 2020 Expect scattered to numerous showers/thunderstorms to impact the region today, as modest to strong 850-600 warm advection north of a stationary front spreads east in response to shortwave energy approaching from the west. Thinking activity will probably be most widespread this morning across mainly central Kansas, with chances shifting into mainly eastern/southeast Kansas this afternoon and evening. Greatest potential for surface-based severe storms this afternoon and evening will be further south across eastern Oklahoma. While widespread severe weather appears unlikely across Wichita's forecast area, magnitude of forcing in concert with adequate elevated instability and effective deep layer shear will support a threat of dime-quarter size hail and 50-60 mph winds with the strongest activity throughout the day. Additionally, training thunderstorms in concert with seasonably high precipitable water values will support locally intense rainfall rates with pockets of flooding/flash flooding possible. Even though widespread shower/storm chances are unlikely tonight due to today's activity likely driving the baroclinic zone south, held onto low PoPs tonight into early Sunday to account for the possibility of a few hit-or-miss storms as additional shortwave energy approaches from the west. Large-scale subsidence in wake of the upper wave should end all precipitation chances by early to mid- morning Sunday. Temperature-wise, clouds and precipitation amidst the post-frontal airmass will keep highs in the 70s-80s today. Moderating readings into the 80s are likely Sunday as return flow commences. .LONG TERM...(Sunday night through Friday) Issued at 207 AM CDT Sat Aug 29 2020 Per the latest deterministic and ensemble consensus, the active weather pattern is expected to resume Sunday night, and continue through Tuesday or Wednesday, as a pair of shortwaves and associated strong frontal zones impact Mid-America. Timing and placement of various synoptic features is starting to tighten up between the various solutions. That said, suspect lack of upper support and fairly warm temperatures aloft will limit thunderstorm coverage Sunday night, which is showing up in the latest solutions. Looks like the most widespread chance for showers/storms will be Monday late afternoon/evening through Tuesday, as an unseasonably strong/deep upper trough approaches from the northwest. Anomalously strong flow aloft in concert with strong forcing will support the potential for strong to severe storms, although magnitude of instability is in question due to uncertain frontal timing and the possibility of widespread clouds/precipitation. Nevertheless, the synoptic pattern warrants at least a mention of strong/severe storms, along with the potential for locally heavy rain and pockets of flooding. Temperature-wise, Monday and Tuesday will see the first taste of fall-like temperatures, with widespread highs in the 70s likely. Temperatures will moderate back into the 80s mid-late week. Overnight lows will be in the 50s-60s. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 636 AM CDT Sat Aug 29 2020 A cluster of SHRA/TSRA continues to make progress east across the forecast area this morning. So will go with a VCTS and prevailing SHRA for most Taf locations for a few more hours this morning. Could see some gusty winds with the TSRA near KCNU, so will go with a VRB25g35kt for this chance. Expect the cluster of storms to continue to move off to the east later this morning, with most of the convective chances ending by the midday hour. Some uncertainty if SHRA/TSRA will redevelop this afternoon, as most of the area has been worked over pretty good this morning. The only location that may see additional development is KCNU as a convectively induced vort center swings across this area for the afternoon hours. Convective chances this evening and tonight will be mainly over OK or across the high plains. The main concern tonight will be some MVFR cigs returning to most locations late tonight, due to increasing low level moisture. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 79 64 84 66 / 80 30 10 40 Hutchinson 76 61 83 63 / 90 30 10 40 Newton 76 61 83 64 / 100 30 10 50 ElDorado 77 61 82 65 / 90 30 20 50 Winfield-KWLD 81 64 83 67 / 50 40 30 40 Russell 77 61 85 60 / 100 20 10 50 Great Bend 75 62 83 60 / 100 20 10 40 Salina 76 60 84 63 / 100 20 10 50 McPherson 76 60 83 62 / 100 20 10 50 Coffeyville 83 65 83 67 / 50 50 30 50 Chanute 79 62 83 65 / 70 40 30 50 Iola 78 61 83 65 / 70 40 30 50 Parsons-KPPF 81 64 83 67 / 50 40 30 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...Ketcham
Hazardous weather outlook, Aug 29, 5:20 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 520 AM CDT Sat Aug 29 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 520 AM CDT Sat Aug 29 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Numerous showers and thunderstorms will impact central and eastern Kansas, mainly this morning. While widespread severe weather is not expected, a few of the strongest storms will be capable of dime size hail 40 to 60 mph winds, and intense rainfall rates, which could produce localized flooding. For this afternoon and evening...a few thunderstorms could redevelop, mainly across far southeast Kansas. An isolated strong to severe thunderstorm or two is possible if storms are able to form. The greatest potential for severe storms should remain south across eastern Oklahoma. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances return to the region Sunday night, with periodic chances continuing through Tuesday or Wednesday. While there remains some uncertainty on the details, the overall weather pattern supports the potential for a couple rounds of strong to severe storms. Locally heavy rain and pockets of flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Aug 29, 7:33 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM TSTM WND GST TYRO 37.04N 95.82W
08/29/2020 E60 MPH MONTGOMERY KS TRAINED SPOTTER
SPOTTER ESTIMATES WIND GUSTS OF 60 MPH OR
HIGHER. SEVERAL SMALL TREE LIMBS DOWN. HAIL
JUST BELOW DIME SIZE OCCURRING AS WELL.
&&
MARTINLocal storm report, Aug 29, 7:40 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM TSTM WND GST INDEPENDENCE 37.23N 95.71W
08/29/2020 E50 MPH MONTGOMERY KS EMERGENCY MNGR
ESTIMATED 40-50 MPH WIND GUSTS. FARMERS
MARKET TENTS BEING BLOWN AROUND.
&&
MARTINLocal storm report, Aug 29, 7:50 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND GST 1 N INDEPENDENCE AIRPOR 37.17N 95.78W
08/29/2020 M55 MPH MONTGOMERY KS AWOS
PEAK WIND GUST AT THE INDEPENDENCE AIRPORT.
&&
MARTINLocal storm report, Aug 29, 8:04 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM TSTM WND GST CHERRYVALE 37.27N 95.55W
08/29/2020 E60 MPH MONTGOMERY KS PUBLIC
ESTIMATED 55 TO 60 MPH WINDS. SMALL TREE
LIMBS DOWN. REPORT VIA TWITTER.
&&
MARTINLocal storm report, Aug 29, 8:12 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM TSTM WND GST 1 WSW CHANUTE 37.67N 95.48W
08/29/2020 M59 MPH NEOSHO KS ASOS
PEAK WIND GUST AT THE CHANUTE AIRPORT.
&&
MARTINSpecial weather statement, Aug 29, 8:23 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
823 AM CDT Sat Aug 29 2020
KSZ072-291415-
Allen KS-
823 AM CDT Sat Aug 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Allen County in southeastern Kansas...
* Until 915 AM CDT.
* At 822 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near Iola
to 5 miles south of La Harpe to 10 miles north of Erie...and moving
east at 30 mph.
wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3782 9509 3773 9509 3773 9545 3779 9550
3785 9552 3802 9552 3804 9525 3804 9508
3782 9508
TIME...MOT...LOC 1323Z 271DEG 27KT 3795 9538 3784 9532 3772 9521
MartinThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 64 min |
| Aug 29, 2:11 AM CDT | Special Weather Statement | ICT | Kingman | 64 min |
| Aug 29, 2:33 AM CDT | Special Weather Statement | ICT | Barton, Russell | 42 min |
| Aug 29, 3:12 AM CDT | Special Weather Statement | ICT | Sedgwick | 63 min |
| Aug 29, 3:16 AM CDT | Special Weather Statement | ICT | Barton, Russell | 59 min |
| Aug 29, 3:17 AM CDT | Special Weather Statement | ICT | Kingman | 28 min |
| Aug 29, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 60 min |
| Aug 29, 3:55 AM CDT | Special Weather Statement | ICT | Lincoln | 50 min |
| Aug 29, 4:01 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 59 min |
| Aug 29, 4:38 AM CDT | Special Weather Statement | ICT | Ellsworth, Rice | 67 min |
| Aug 29, 4:44 AM CDT | Special Weather Statement | ICT | Sumner | 61 min |
| Aug 29, 4:46 AM CDT | Special Weather Statement | ICT | Butler, Cowley | 59 min |
| Aug 29, 5:09 AM CDT | Special Weather Statement | ICT | McPherson | 66 min |
| Aug 29, 5:28 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 62 min |
| Aug 29, 6:23 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson | 67 min |
| Aug 29, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 60 min |
| Aug 29, 8:23 AM CDT | Special Weather Statement | ICT | Allen | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.